Ventricular irritability and ventricular fibrillation developed in an alcoholic patient who had withdrawal seizures and delirium tremens; he was successfully resuscitated. Potassium and magnesium levels were low; therefore replacement of these electrolytes was carried out, as well as intravenous administration of lidocaine hydrochloride; however, ventricular tachycardia developed again and required countershock. No further arrhythmias occurred after additional potassium chloride and procainamide hydrochloride therapy was given.
Hypokalemia and possibly hypomagnesemia are implicated as important factors in the development of ventricular ectopy. Delirium tremens is a potential medical emergency, and in the presence of low potassium and/or magnesium levels, or ventricular irritability, patients with this condition should be treated expectantly in an intensive care unit, with close monitoring and aggressive therapy for life-threatening arrhythmias.
(Arch Intern Med 137:1238-1241, 1977)